Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 4, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 13, 2019, 10:50 AM CST for 12 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2019, 10:50 AM CST (16:50 UTC)
- Expired
- Feb 13, 2019, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS73 KICT 131650 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1050 AM CST Wed Feb 13 2019 KSZ069>072-092>096-098>100-132200- /O.NEW.KICT.WI.Y.0004.190213T1650Z-190213T2200Z/ Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1050 AM CST Wed Feb 13 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 4 PM CST this afternoon. * Winds...South 15 to 25 mph with gusts up to 45 mph. Across southeast Kansas, wind gusts could briefly reach 50 mph. * Timing...Beginning now across south-central Kansas and beginning around the noon hour across southeast Kansas. * Impacts...Difficult travel on east-west oriented roads. In addition, the gusty winds will lead to increased fire weather concerns this afternoon, especially across southeast Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Martin
1 follow-up statement
592 WWUS73 KICT 132152 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 352 PM CST Wed Feb 13 2019 KSZ069>072-092>096-098>100-132300- /O.EXP.KICT.WI.Y.0004.000000T0000Z-190213T2200Z/ Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 352 PM CST Wed Feb 13 2019 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Gusty winds of 30 to 40 mph will continue for another hour or two, but the threat of wind gusts reaching or exceeding 45 mph continues to decrease. Because of this, the Wind Advisory will be allowed to expire. $$ Martin
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 5:50 AM CST, 5 hours earlier.
Area forecast discussion, Feb 13, 5:50 AM CST, 5 hours before
Area Forecast Discussion National Weather Service Wichita KS 550 AM CST Wed Feb 13 2019 .SYNOPSIS... Issued at 339 AM CST Wed Feb 13 2019 It will be a mild couple of days across Kansas today and tomorrow, but big changes are in store on Friday and heading into the weekend with much colder temperatures and several chances of wintry precipitation as the pattern becomes much more active heading into next week. && .SHORT TERM...(Today through Friday night) Issued at 339 AM CST Wed Feb 13 2019 Overnight, lee-side troughing has commenced in the vicinity of the Rockies as flow both at the surface and aloft has become more southerly. Latest satellite imagery early this morning shows an extensive cirrus deck overhead that will likely continue throughout the day today. Ordinarily, 1000-850mb thicknesses approaching 1370m+ (such as those suggested by RAP and HRRR in southwest portions of the CWA today) in combination with constant southerly flow would suggest temperatures reaching the high 60s to near 70 degrees. However, think that the upper level clouds will act as a limiting factor on temperatures reaching their full potential today, so have capped afternoon highs in the mid-60s along the Kansas/Oklahoma border and the low 60s in central Kansas. Also tweaked winds slightly down based on the expected cirrus using the latest CONSMOS guidance, which in turn dampened fire weather concerns for southeast Kansas for this afternoon. Previously forecast extreme GFDI (grassland fire danger index) values in SE Kansas dropped back into the very high category, so do not plan on issuing any fire weather headlines at this time. Thursday looks to be the last mild day in the foreseeable future before a cold front moves through the area and ushers in much colder temperatures. Ahead of the front, think that south central and southeast Kansas have the potential to warm up into the 60s before the front makes its way through those areas with the pre-frontal southerly flow continuing. However, this warm up will be short lived as temperatures plummet Thursday night into the teens and twenties. A lack of moisture will keep the forecast precip-free on Thursday during the day. Overnight Thursday night and into Friday a subtle disturbance in the mid and upper levels along with a transient area of frontogenesis and sufficient ascent and moisture will bring chances of snow and a wintry mix to the area. As previous discussions mentioned, this system looks to be rather quick-hitting but could be impactful for central, south central, and southeast Kansas, mostly during the day on Friday. Applying top-down methodology to model forecast soundings, the best chance of all snow looks to be in central Kansas where a fairly deep, moist column will likely remain completely below 0C throughout the morning and early afternoon until late afternoon or evening when a brief window of a wintry mix will be possible before the column dries out and the precip ends. In south central and southeast Kansas, things become more complicated with forecast soundings indicating a maxT aloft up to around 3-4C in the warm nose at various points throughout the day. In general, a maxT aloft of this magnitude would instead suggest freezing rain or ice pellets, possibly mixed with a few snowflakes. Therefore, the bottom line for Friday's winter weather chances is that the best snow potential is in central Kansas where 1-3 inches of accumulation will be possible, especially in far northern areas. The best chance for mixed precipitation type will be south central and southeast Kansas, where smaller snow accumulations but a light glaze of ice will be possible, which could cause hazardous travel conditions (especially on elevated surfaces). .LONG TERM...(Saturday through Tuesday) Issued at 339 AM CST Wed Feb 13 2019 After this system exits the region, a mid/upper ridge will quickly slide across mid-America on Saturday as cold air remains in place with highs forecast to only reach the 20s and 30s. By Saturday night, a tilted upper trough is progged to swing across the central Plains, which could bring another brief shot at snow or a wintry mix again Saturday afternoon-night. Early next week, yet another round of snow or wintry precip is possible Monday night through the day on Tuesday as a positively tilted trough with plenty of moisture settles over the area Tuesday. It is still too early to speculate on specific impacts with this system, but the finer details will be worked out in the coming days. Temperatures look to remain well below normal throughout the rest of the long term and beyond with highs never leaving the 30s throughout the rest of the next 7 days. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 549 AM CST Wed Feb 13 2019 High clouds and VFR will prevail through the upcoming 24-hr period. We may see some LLWS develop across south central and southeast KS tonight/early on Wed as the LLJ ramps up tonight. Winds will gradually veer to the west as a trough of low pressure moves eastward across the region tonight. && .FIRE WEATHER... Issued at 339 AM CST Wed Feb 13 2019 With an overcast cirrus deck expected to remain in place today, think this will be a limiting factor on wind speeds and temperatures so tweaked them down very slightly from the previous forecast. This dropped GFDI (grassland fire danger index) values from the extreme category back down to very high in south central and southeast Kansas, so have backed off a bit from the fire weather concerns and do not plan on issuing any fire weather headlines at this time. However, with that being said, still use caution if burning today since relative humidities may drop into the upper 20% range and it will be warmer with breezy south winds. Beyond today, with multiple chances of wintry precipitation and much colder temperatures on the way, fire weather concerns should remain at a minimum. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 42 60 24 / 0 0 0 20 Hutchinson 62 39 57 21 / 0 0 0 20 Newton 60 41 56 20 / 0 0 0 20 ElDorado 62 42 60 22 / 0 0 0 10 Winfield-KWLD 64 45 63 25 / 0 0 0 10 Russell 61 34 51 19 / 0 0 0 20 Great Bend 61 36 52 20 / 0 0 0 20 Salina 59 36 53 19 / 0 0 0 20 McPherson 59 38 55 20 / 0 0 0 20 Coffeyville 64 45 66 27 / 0 0 0 10 Chanute 62 43 62 23 / 0 0 0 10 Iola 62 42 61 22 / 0 0 0 10 Parsons-KPPF 63 44 65 26 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...TAV SHORT TERM...TAV LONG TERM...TAV AVIATION...MWM FIRE WEATHER...TAV
Hazardous weather outlook, Feb 13, 4:51 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 451 AM CST Wed Feb 13 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 451 AM CST Wed Feb 13 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high grassland fire danger is expected today across south central and southeast Kansas. At least elevated fire weather concerns may linger into Thursday, mainly across southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be several opportunities for wintry precipitation from late this week through early next week. Quick-hitting systems may bring a snow and a wintry mix Friday and again Saturday. That may be followed by potentially an extended period of impactful wintry precipitation early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.